Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Birmingham, AL

May 2, 2003Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 2, 2003, 2:15 PM CDT for Lamar County, Marion County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 2:15 PM CDT (19:15 UTC)
Expired
May 2, 2003, 3:00 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Lamar County, AL, Marion County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 021915
SVRBHM
ALC075-093-022000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA
  LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 300 PM CDT

* AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DETROIT...MOVING EAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BEAVERTON...
BRILLIANT...GU-WIN...GUIN AND WINFIELD.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3400 8822 3415 8820 3406 8766 3393 8769
          3394 8815

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:11 PM CDT, 4 minutes earlier.

Area forecast discussion, May 2, 2:11 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
211 PM CDT FRI MAY 02 2003

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
INTO THE EVENING HOURS. THE AIRMASS WAS BECOMING INCREASINGLY
UNSTABLE WITH EARLY AFTERNOON LIS FROM -8 TO -10 OVER MUCH OF THE
AREA.  A SERIES OF WEAK SHORT WAVES LATE THIS AFTERNOON AND THIS
EVENING, ALONG WITH OUTFLOW BOUNDARIES, SHOULD HELP TO ENHANCE
CONVECTION. A FEW STORMS COULD BE SEVERE, PRODUCING STRONG
MICROBURSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH SHOULD
CONTINUE FOR PARTS OF THE FORECAST AREA INTO THE EVENING.

A COLD FRONT IS EXPECTED TO MOVE INTO THE STATE SATURDAY AND
PROVIDE SOME BRIEF DRYING. IT SHOULD STALL, THEN MOVE BACK NORTH
SATURDAY NIGHT AND SUNDAY. I THINK THE CHANCE FOR SHOWERS OR
THUNDERSTORMS SATURDAY WILL BE LESS BECAUSE OF THE DRYING, BUT I WILL
KEEP AT LEAST A SMALL POP BECAUSE OF THE BOUNDARY.  AVN MOS
TEMPERATURE GUIDANCE LOOKS PRETTY GOOD AND IS EXCEPTED WITH ONLY
MINOR CHANGES.

BHM 062/082 058/083 065 32-234
MGM 063/086 060/086 065 33-122

.BHM...NONE.
Hazardous weather outlook, May 2, 12:43 PM CDT, 1 hour 32 minutes before
ALZ011>015-017>050-022100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT.  SOME OF
THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND
DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES
STATIONARY ACROSS ALABAMA.

THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A
SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND
TUESDAY.  THESE DISTURBANCES WILL BRING BETTER SHOWER AND
THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG
STORMS BEING ON TUESDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY
CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE
REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:25 PM CDTSevere Thunderstorm WarningBMXCalhoun35 min
May 1, 7:36 PM CDTSevere Thunderstorm WarningBMXTalladega24 min
May 1, 8:02 PM CDTSevere Thunderstorm WarningBMXClay43 min
May 1, 8:04 PM CDTSevere Thunderstorm WarningBMXTalladega16 min
May 1, 8:32 PM CDTSevere Thunderstorm WarningBMXBarbour28 min
May 1, 8:36 PM CDTSevere Thunderstorm WarningBMXTallapoosa39 min
May 2, 2:28 PM CDTSevere Thunderstorm WarningBMXBlount32 min
May 2, 2:41 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah49 min
May 2, 2:51 PM CDTSevere Thunderstorm WarningBMXFayette39 min
May 2, 3:01 PM CDTSevere Thunderstorm WarningBMXBlount29 min
May 2, 3:03 PM CDTSevere Thunderstorm WarningBMXPickens42 min
May 2, 3:04 PM CDTSevere Thunderstorm WarningBMXMarion26 min
May 2, 3:13 PM CDTSevere Thunderstorm WarningBMXWalker47 min
May 2, 3:17 PM CDTSevere Thunderstorm WarningBMXMarengo58 min
May 2, 3:17 PM CDTTornado WarningBMXPickens43 min
May 2, 3:29 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah46 min
May 2, 3:32 PM CDTTornado WarningBMXGreene43 min
May 2, 3:36 PM CDTSevere Thunderstorm WarningBMXHale39 min
May 2, 4:01 PM CDTSevere Thunderstorm WarningBMXTuscaloosa29 min
May 2, 4:09 PM CDTSevere Thunderstorm WarningBMXPickens51 min
May 2, 4:10 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne35 min
May 2, 4:12 PM CDTTornado WarningBMXGreene48 min
May 2, 4:13 PM CDTTornado WarningBMXGreene47 min
May 2, 4:15 PM CDTSevere Thunderstorm WarningBMXCherokee30 min
May 2, 4:17 PM CDTTornado WarningBMXHale43 min
May 2, 4:24 PM CDTSevere Thunderstorm WarningBMXMarengo36 min
May 2, 4:30 PM CDTSevere Thunderstorm WarningBMXPerry60 min
May 2, 4:34 PM CDTTornado WarningBMXMarengo26 min
May 2, 4:44 PM CDTTornado WarningBMXPerry46 min
May 2, 4:52 PM CDTTornado WarningBMXDallas38 min
May 2, 4:55 PM CDTTornado WarningBMXHale35 min
May 2, 4:56 PM CDTSevere Thunderstorm WarningBMXCleburne49 min
May 2, 4:59 PM CDTSevere Thunderstorm WarningBMXBlount, Walker46 min
May 2, 5:02 PM CDTSevere Thunderstorm WarningBMXWinston28 min
May 2, 5:09 PM CDTSevere Thunderstorm WarningBMXTuscaloosa51 min
May 2, 5:19 PM CDTSevere Thunderstorm WarningBMXSt. Clair26 min
May 2, 5:19 PM CDTSevere Thunderstorm WarningBMXEtowah41 min
May 2, 5:26 PM CDTTornado WarningBMXWalker24 min
May 2, 5:27 PM CDTTornado WarningBMXPerry48 min
May 2, 5:28 PM CDTTornado WarningBMXDallas47 min
May 2, 5:31 PM CDTSevere Thunderstorm WarningBMXJefferson44 min
May 2, 5:34 PM CDTSevere Thunderstorm WarningBMXTalladega26 min
May 2, 5:35 PM CDTSevere Thunderstorm WarningBMXBibb25 min
May 2, 5:35 PM CDTSevere Thunderstorm WarningBMXHale40 min
May 2, 5:35 PM CDTTornado WarningBMXEtowah40 min
May 2, 5:39 PM CDTSevere Thunderstorm WarningBMXGreene36 min
May 2, 5:39 PM CDTTornado WarningBMXJefferson66 min
May 2, 5:42 PM CDTSevere Thunderstorm WarningBMXBlount33 min
May 2, 5:45 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee60 min
May 2, 6:02 PM CDTSevere Thunderstorm WarningBMXSt. Clair43 min
May 2, 6:04 PM CDTSevere Thunderstorm WarningBMXCoosa56 min
May 2, 6:06 PM CDTSevere Thunderstorm WarningBMXCleburne54 min
May 2, 6:07 PM CDTSevere Thunderstorm WarningBMXShelby23 min
May 2, 6:14 PM CDTSevere Thunderstorm WarningBMXDallas46 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningBMXHale, Talladega45 min
May 2, 6:20 PM CDTSevere Thunderstorm WarningBMXPerry30 min
May 2, 6:22 PM CDTSevere Thunderstorm WarningBMXFayette23 min
May 2, 6:25 PM CDTTornado WarningBMXShelby65 min
May 2, 6:31 PM CDTSevere Thunderstorm WarningBMXMarengo59 min
May 2, 6:32 PM CDTSevere Thunderstorm WarningBMXLowndes58 min
May 2, 6:37 PM CDTTornado WarningBMXCalhoun23 min
May 2, 6:39 PM CDTSevere Thunderstorm WarningBMXTallapoosa66 min
May 2, 6:42 PM CDTTornado WarningBMXJefferson18 min
May 2, 6:43 PM CDTSevere Thunderstorm WarningBMXClay, Randolph62 min
May 2, 6:51 PM CDTSevere Thunderstorm WarningBMXChambers54 min
May 2, 6:57 PM CDTSevere Thunderstorm WarningBMXJefferson23 min
May 2, 6:59 PM CDTSevere Thunderstorm WarningBMXCleburne16 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.